Minnesota, 2018

Hail and Damaging Winds in Minnesota, September 2, 2018

September 2, 2018 · NWS DLH · 8 events in 2 counties and zones

A cold front pushed across northern Minnesota with a line of storms moving east ahead of the front. One part of the line took one bow echo characteristics and led to a concentrated area of wind and hail before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front pushed across northern Minnesota with a line of storms moving east ahead of the front. One part of the line took one bow echo characteristics and led to a concentrated area of wind and hail before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 2:23 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 2, 2:23 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
323 AM CDT Sun Sep 2 2018

.SHORT TERM...(Today through Monday)
Issued at 322 AM CDT Sun Sep 2 2018

A complicated weather scenario out there this morning, with a weak
front draped from Lake Superior across NW Wisconsin and central
Minnesota into South Dakota, that marks the northern edge of the
better low level moisture, along with a weak wind shift. A
stronger cold front extends from a surface low over northern
Manitoba which extends down into North Dakota before turning back
into SE Montana. Ahead of this front some higher dewpoints have
crept north, and some strong convection is ongoing, moving east
along the North/South Dakota border. Showers are also ongoing
ahead of the stronger cold front over northwest Minnesota. This
cold front is expected to drive east across the forecast area
today and this evening, bringing a round of showers and
thunderstorms through the area as well. The first wave of
precipitation will move through the area this morning, followed by
another this afternoon, associated with a weak shortwave. Models
are not doing the best of jobs on this initial wave, mostly
hanging it back closer to the stronger convection, and have had to
rework Pops this morning a few times to account for the latest
trends. Temperatures will be cooler than yesterday with highs only
in the 70s due to the cloud cover and precipitation. Tonight the
precipitation will move out of the area fairly quickly during the
evening, allowing a ridge of high pressure to build into the area
by morning. Assuming we clear out, temperatures will be on the
cool side, especially compared the last week or two. The mid 40s I
have in for the International Falls area though, are actually
pretty close to normals for this time of year. Monday the ridge
slides off to the east allowing some southeast return flow to set
up over the area. With the front only having sagged to
central/southern Wisconsin, it is not out of the question that
some showers will spread into the area ahead of it as it slides
back north some for Monday night and Tuesday. Have kept these to
parts of northwest Wisconsin, and expect the remaining area to
stay dry. Highs will again be in the 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 322 AM CDT Sun Sep 2 2018

Not much change in the extended forecast from the previous forecast
packages, with the potential for heavy rainfall, which could lead to
flooding over northwest Wisconsin, and temperatures generally near
seasonal normal.

Monday night will generally be dry across the Northland as surface
high pressure remains over eastern Lake Superior. However, things
will quickly become more active in terms of precipitation Tuesday
morning as a mid-level impulse lifts across the region. The overall
synoptic pattern still shows a mid-level high pressure ridge over
the eastern United States and a broad longwave trough over the
Intermountain West states. This will result in southwesterly flow
and enhanced moisture advection into the Upper Mississippi Valley
region. This persistent flow pattern should set the stage for
periods of heavy rainfall, with the main time frame for heavy
precipitation from Tuesday morning through Wednesday morning, with
the heaviest rainfall expected Tuesday afternoon and evening when a
30 to 40 knot low-level jet will help to intensify low-level
moisture transport. Pwat values are still progged by the 02.00z GFS
and NAM models in the 1.7 to 2.2" range over northwest Wisconsin,
which according to the NAEFS Pwat climatology anomalies are >99% of
climatology - very moist values. With the persistent nature of the
moisture transport, concern remains for some flooding rainfall.
Model soundings indicate a very thin CAPE profile, which is
supportive of heavy rainfall, but not severe storms, although can't
rule out a strong thunderstorm as the better instability builds
during the daytime hours.

Eventually, a cold front will translate through the region, which
should allow some drier air to pour into the region and force the
low-level jet to shift eastward. Drier weather returns to the region
for late Wednesday through Friday as high pressure builds back in
behind the cold front. The main focus for this period will be some
chilly nights with clear skies and light winds, which will lead to
very good radiational cooling. Some overnight lows Wednesday night
and Thursday night dipping into the upper 30s to lower 40s over some
spots along the International Border and Iron Range areas of
northern Minnesota. High temperatures for the latter half of the
week will be in the middle to upper 60s, which is slightly cooler
than seasonal average.

Next weekend is generally looking dry as well, with the GFS, ECMWF,
and GEM models coming into better agreement than 24 hours ago with
the onset of another round of precipitation. The next round of
precipitation appears to return on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1228 AM CDT Sun Sep 2 2018

Morning fog will lower conditions to IFR/LIFR at HYR while
MVFR/IFR conditions will be common at other sites. An area of
showers and thunderstorms may affect all TAF sites Sunday morning
through 18z. Conditions will improve to VFR by mid-afternoon and
continue into the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  75  53  71  57 /  70  10   0  60
INL  73  45  76  54 /  40   0   0  20
BRD  77  52  74  62 /  70   0   0  60
HYR  77  56  75  62 /  60  10  10  70
ASX  78  56  73  57 /  50  20   0  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...JTS
AVIATION...Stewart/JTS
Hazardous weather outlook, Sep 2, 3:19 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
419 AM CDT Sun Sep 2 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-030930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
419 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will move across parts of the Northland today,
mainly this morning. The storms are not expected to be severe,
but may contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible from late Monday through Tuesday night.
Some storms could be strong and produce heavy rainfall, which could
lead to flooding. The most likely areas to see flooding will be
portions of northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-030930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
419 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible late this morning and afternoon. The
main hazard will be cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible on Tuesday and Tuesday night. A few
strong storms are possible.

A brief period of small craft conditions are possible along the
North Shore Tuesday as easterly winds increase wave heights.

LE/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 2, 4:45 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
545 AM CDT SUN SEP 2 2018

MNZ025-033-021115-
North Cass-South Cass-
545 AM CDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN CASS
COUNTY...

At 545 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Sebeka, to near Bertha, and moving east at 40
mph.

Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Pine River, Pillager, Hackensack, Backus, Poplar, Leader, Gull Lake,
Sylvan, Lake Shore, East Gull Lake, Oshawa, Jenkins, Chickamaw Beach,
Pheasant Lake, Lake Ada, Casino, Esterdy, Big Portage Lake, Webb
Lake, and Crow Wing State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4673 9479 4680 9479 4680 9466 4694 9466
      4696 9435 4628 9433 4628 9435 4630 9435
      4633 9443 4630 9454 4633 9462 4636 9467
      4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 1044Z 260DEG 34KT 4668 9519 4627 9515

LE

The radar

The Duluth radar (KDLH), 181 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
September 2, 5:13 AM CST to 5:14 AM CST
Where
Cass County, 5.27 mi E of Leader
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.520, -94.540

Hail, Cass

When
September 2, 5:23 AM CST to 5:24 AM CST
Where
Cass County, 6.97 mi ENE of Leader
Measured
0.75 in hail
Reported by
Public
Coordinates
46.560, -94.510

Hail, Cass

When
September 2, 5:25 AM CST to 5:26 AM CST
Where
Cass County, 3.87 mi W of Lake Shr
Measured
0.75 in hail
Reported by
Public
Coordinates
46.530, -94.430

Hail, Cass

When
September 2, 5:26 AM CST to 5:27 AM CST
Where
Cass County, 6.31 mi NW of Lake Shr
Measured
0.88 in hail
Reported by
Public
Coordinates
46.580, -94.450

Hail, Cass

When
September 2, 5:32 AM CST to 5:33 AM CST
Where
Cass County, 4.17 mi S of Pine River
Measured
1 in hail
Reported by
Public
Coordinates
46.660, -94.410

Hail, Cass

When
September 2, 5:41 AM CST to 5:42 AM CST
Where
Cass County, Pine River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.720, -94.400

Thunderstorm Wind, Aitkin

When
September 2, 6:12 AM CST to 6:14 AM CST
Where
Aitkin County, Aitkin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.530, -93.700

A pickup truck was lifted by the wind and landed on top of another truck on 2nd Street in Aitkin.

Thunderstorm Wind, Aitkin

When
September 2, 6:12 AM CST to 6:14 AM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -93.710

Several trees were downed in the winds. The largest tree was about 2 feet in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783932, 783933, 783934, 783935, 783936, 783937, 783938, 783939.